Alert archive / Oregon / Red Flag Warnings in 2018

Red Flag Warning 28, NWS Medford, OR

September 1, 20184 counties in Oregon

NWS Medford, OR issued this red flag warning at Sep 1, 2018, 12:22 PM PDT for 4 counties in Oregon. It took effect at Sep 1, 2018, 11:00 PM PDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2018, 12:22 PM PDT (19:22 UTC)
In effect from
Sep 1, 2018, 11:00 PM PDT
Expired
Sep 3, 2018, 11:00 AM PDT
In force
36 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 97 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 7.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1399 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

485 
WWUS86 KMFR 011922
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1222 PM PDT Sat Sep 1 2018

ORZ619-620-021300-
/O.UPG.KMFR.FW.A.0019.180902T0600Z-180903T1800Z/
/O.NEW.KMFR.FW.W.0028.180902T0600Z-180903T1800Z/
Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
1222 PM PDT Sat Sep 1 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
MONDAY FOR EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR 
FIRE WEATHER ZONES 619 AND 620...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 11 PM this evening to 11 AM PDT
Monday. The Fire Weather Watch is no longer in effect.

* Impacts...Strong, gusty wind with poor overnight recoveries could
  contribute to a significant spread of any new and existing fires.
  Dry and breezy conditions could also contribute to enhanced fire
  activity.

* Affected area: 
  In Southwest OR...Generally higher-terrain areas of Fire Weather
  Zones 619 and 620 including the Klondike Fire.

* Counties affected: 
  In Southwest OR...Portions of Curry and Western Josephine 
  Counties in Oregon.

* Wind...East to northeast 10 to 20 mph with gusts to 30 mph.

* Humidity: Nighttime humidity recoveries 25 to 35 percent. Daytime
  minimum humidity 15 to 25 percent. 

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities may cause fires to spread
very rapidly. 

&&

$$

ORZ618-021300-
/O.NEW.KMFR.FW.W.0028.180902T0600Z-180903T1800Z/
Southern Oregon Coast-
1222 PM PDT Sat Sep 1 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
MONDAY FOR EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR 
FIRE WEATHER ZONE 618...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 11 PM this evening to 11 AM PDT
Monday.

* Impacts...Strong, gusty wind with poor overnight recoveries 
  could contribute to a significant spread of any new and existing 
  fires. Dry and breezy conditions could also contribute to 
  enhanced fire activity.

* Affected area: 
  In Southwest OR...Higher terrain areas of Fire Weather Zone 618.

* Counties affected: 
  In Southwest OR...Higher terrain areas of Curry County. 

* Wind: Northeast 10 to 20 mph with gusts up to 35 mph.

* Humidity: Nighttime humidity recoveries and daytime humidity 20
  to 30 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

Strong winds and low relative humidities may cause fires to spread
very rapidly.

&&

$$


Visit us at www.weather.gov/Medford
5 follow-up statements
726 
WWUS86 KMFR 012108 CCA
RFWMFR

URGENT - FIRE WEATHER MESSAGE...CORRECTED
National Weather Service Medford OR
208 PM PDT Sat Sep 1 2018

ORZ619-620-021300-
/O.UPG.KMFR.FW.A.0019.180902T0600Z-180903T1800Z/
/O.COR.KMFR.FW.W.0028.180902T0600Z-180903T1800Z/
Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
208 PM PDT Sat Sep 1 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
MONDAY FOR GUSTY EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY 
FOR PORTIONS OF FIRE WEATHER ZONES 619 AND 620...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 11 PM this evening to 11 AM PDT
Monday. The Fire Weather Watch is no longer in effect.

* Impacts...Strong, gusty wind with poor overnight recoveries could
  contribute to a significant spread of any new and existing fires.
  Dry and breezy conditions could also contribute to enhanced fire
  activity.

* Affected area: 
  In Southwest OR...Generally higher-terrain areas of Fire Weather
  Zones 619 and 620 including the Klondike Fire.

* Counties affected: 
  In Southwest OR...Generally higher-terrain areas of Curry and 
  Western Josephine Counties in Oregon.

* Wind...East to northeast 10 to 20 mph with gusts to 30 mph.

* Humidity: Nighttime humidity recoveries 25 to 35 percent. Daytime
  minimum humidity 15 to 25 percent. 

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities may cause fires to spread
very rapidly. 

&&

$$

ORZ618-021300-
/O.COR.KMFR.FW.W.0028.180902T0600Z-180903T1800Z/
Southern Oregon Coast-
208 PM PDT Sat Sep 1 2018

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM PDT
MONDAY FOR GUSTY NORTHEAST WIND WITH POOR OVERNIGHT HUMIDITY 
RECOVERY FOR PORTIONS OF FIRE WEATHER ZONE 618...

The National Weather Service in Medford has issued a Red Flag
Warning...which is in effect from 11 PM this evening to 11 AM PDT
Monday.

* Impacts...Strong, gusty wind with poor overnight recoveries 
  could contribute to a significant spread of any new and existing 
  fires. Dry and breezy conditions could also contribute to 
  enhanced fire activity.

* Affected area: 
  In Southwest OR...Higher terrain areas of Fire Weather Zone 618.

* Counties affected: 
  In Southwest OR...Higher terrain areas of Curry County. 

* Wind: Northeast 10 to 20 mph with gusts up to 35 mph.

* Humidity: Nighttime humidity recoveries and daytime humidity 20
  to 30 percent.

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

Precautionary/preparedness actions...

Strong winds and low relative humidities may cause fires to spread
very rapidly.

&&

$$


Visit us at www.weather.gov/Medford
933 
WWUS86 KMFR 021200
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
500 AM PDT Sun Sep 2 2018

ORZ618>620-030000-
/O.CON.KMFR.FW.W.0028.000000T0000Z-180903T1800Z/
Southern Oregon Coast-Western Rogue River-
Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
500 AM PDT Sun Sep 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY FOR
   GUSTY EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR
   PORTIONS OF FIRE WEATHER ZONES 618...619 AND 620...

* Impacts...Strong east to northeast gusty winds with poor
  overnight recoveries could contribute to a significant spread of
  new and existing fires. Dry and breezy conditions could also
  support enhanced fire activity. 

* Affected area: In Southwest OR...Generally higher-terrain areas
  of Fire Weather Zones 619 and 620 including the Klondike Fire
  and portions of the Siskiyou National Forest.

* Counties affected: In Southwest OR...Generally higher-terrain 
  areas of Curry and Western Josephine Counties in Oregon. 

* Wind...East to northeast 10 to 20 mph with gusts to 30 mph.

* Humidity: Nighttime humidity recoveries 25 to 35 percent.
  Daytime minimum humidity 15 to 25 percent. 

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities may cause fires to
spread very rapidly.

&&

$$

Visit us at www.weather.gov/medford
706 
WWUS86 KMFR 022052
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
152 PM PDT Sun Sep 2 2018

ORZ618>620-031215-
/O.CON.KMFR.FW.W.0028.000000T0000Z-180903T1800Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
152 PM PDT Sun Sep 2 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT MONDAY FOR  
 GUSTY EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR   
PORTIONS OF FIRE WEATHER ZONES 618...619 AND 620...

* Impacts...Strong east to northeast gusty winds with poor
  overnight recoveries could contribute to a significant spread of
  new and existing fires. Dry and breezy conditions each afternoon 
  could also support enhanced fire activity.

* Affected area: Generally higher-terrain areas of Fire Weather 
  Zones 619 and 620 including the Klondike Fire and portions of the
  Siskiyou National Forest.

* Counties affected: Generally higher-terrain areas of Curry and 
  Western Josephine Counties in Oregon.

* Wind...Afternoon winds 15 to 25 mph with gusts to 40 mph. For 
  tonight, east to northeast 10 to 20 mph with gusts to 30 mph.

* Humidity: Nighttime humidity recoveries 25 to 35 percent.
  Daytime minimum humidity 15 to 25 percent. 

* View the hazard area in detail at
https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities may cause fires to spread
very rapidly.

&&

$$


Visit us at www.weather.gov/Medford
957 
WWUS86 KMFR 031200
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
500 AM PDT Mon Sep 3 2018

ORZ618>620-031800-
/O.CON.KMFR.FW.W.0028.000000T0000Z-180903T1800Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
500 AM PDT Mon Sep 3 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING
   FOR GUSTY EAST WIND WITH POOR OVERNIGHT HUMIDITY RECOVERY FOR 
   PORTIONS OF FIRE WEATHER ZONES 618...619 AND 620...

* Impacts...Strong east to northeast gusty winds with poor
  overnight recoveries could contribute to a significant spread of
  new and existing fires. Dry and breezy conditions each afternoon
  could also support enhanced fire activity.

* Affected area: 
  In Southwest OR...Fire Weather Zones 618...619 and 620. 
  Generally the higher terrain will be affected, including the 
  Klondike Fire and portions of the Siskiyou National Forest.

* Counties affected: 
  In Southwest OR...Curry...Western Josephine. Generally, the high
  terrain areas. 

* Wind...East to northeast 10 to 20 mph with gusts to 30 mph.

* Humidity: Humidity recoveries 20 to 35 percent.

* View the hazard area in detail at
  https://www.wrh.noaa.gov/map/?wfo=mfr

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong winds and low relative humidities may cause fires to spread
very rapidly.

&&

$$

Visit us at www.weather.gov/Medford
822 
WWUS86 KMFR 031735
RFWMFR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Medford OR
1035 AM PDT Mon Sep 3 2018


ORZ618>620-031845-
/O.EXP.KMFR.FW.W.0028.000000T0000Z-180903T1800Z/
Southern Oregon Coast-Western Rogue River-Siskiyou National Forest-
Western Rogue Basin including the Illinois Valley-
1035 AM PDT Mon Sep 3 2018

...RED FLAG WARNING WILL EXPIRE AT 11 AM PDT THIS MORNING FOR EAST
WIND WITH POOR OVERNIGHT RH RECOVERY FOR FIRE WEATHER ZONES 618...
619 AND 620...

Winds will continue to be gusty, particularly this afternoon; but 
overnight recoveries will be moderate tonight as conditions slowly
improve during the week.

$$


Visit us at www.weather.gov/Medford

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Sep 1, 8:49 AM PDT, 3 hours 33 minutes earlier.

Area forecast discussion, Sep 1, 8:49 AM PDT, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Medford OR
849 AM PDT Sat Sep 1 2018

.DISCUSSION...

No changes to the forecast this morning as the fires are not that
active across the region. Look for offshore flow to continue
today and strengthen tonight across the southern Oregon coast.
The Chetco effect should keep Brookings warm overnight and roughly
as warm as Medford during the day.

-Smith

&&

.AVIATION...For the 01/12Z TAFs...Largely, VFR prevails across
the area this morning. However, patches of IFR fog/stratus can be
found in portions of Coos and Douglas Counties, especially over the
interior coastal river valleys. These may briefly impact North Bend
and Roseburg this morning. Another patch is along the south coast
near Brookings. These should all clear to VFR by 16 or 17Z with one
notable exception - areas immediately downwind of the most active
fires, namely the Klondike and Natchez fires. These two fires will
result in MVFR to IFR visibilities downwind of them primarily from
Happy Camp westward in California, and from roughly Gold Beach and
Cave Junction in the Illinois Valley southward.

-Spilde

&&

.MARINE...Updated 200 AM PDT Saturday, 1 September 2018...High
pressure offshore and a strengthening thermal trough across northern
California will bring increasing north winds and seas over
the coastal waters this weekend into early next week.

The thermal trough will strengthen enough today for gale force
winds to develop from about Gold Beach southward and beyond
about 7 NM from shore. The gale watch has been upgraded to a gale
warning. It is expected that gusty north winds and seas hazardous to
small craft will affect most other areas north of there this
afternoon and evening.

Pressure gradients between the high offshore and the thermal
trough in NW California will be quite strong Sunday afternoon and
evening. Gales and very steep, hazardous seas will spread northward
and closer in to the coast, but will remain south of Cape Blanco.
Small craft conditions will continue north of the Cape. Expect these
conditions to persist through Monday, then the thermal trough will
gradually weaken and begin to push inland Tuesday. North winds and
seas will ease a bit on Tuesday, but expect lingering steep seas
into Wednesday.

-Spilde

.FIRE WEATHER...Updated 200 AM PDT Saturday 1 September 2018...
Dry weather will continue with no threat of thunderstorms through
the coming week.

The main concern later this weekend into early next week is moderate
to strong east to northeast winds along with moderate to possibly
poor recoveries at the mid slopes and ridges in portions of fire
zones 618, 619, 620 and western portions of 280.

There's good agreement the thermal trough will strengthen Saturday
night into Sunday morning and remain strong Sunday night into Monday
morning. Models show offshore winds fairly aligned up to 850 mb
in fire zones 618, 619 and 620. The high res short range models
are also in pretty good agreement with the location of the thermal
trough. Thus, confidence in gusty east to northeast winds at the
mid slopes and ridges is high and this will lead to progressively
worsening RH recoveries.

A Fire Weather Watch is in effect from Saturday evening through
Monday morning for zones 619 and 620 with the critical conditions
occurring during the overnight hours each night. This includes
portions of the Klondike/Taylor Creek fires. See PDXRFWMFR for
more details. Fires zones 618 and 280 will also see moderate to
poor overnight recoveries and winds, and parts of these areas may
be added to the watch later. Stay tuned for updates.

The good news is it also appears that the pattern should be weak
enough to allow significant north to northwest winds in the
afternoons, which may bring higher humidities to the area in the
afternoons.

-Stockton

&&

.PREV DISCUSSION... /Issued 446 AM PDT Sat Sep 1 2018/

DISCUSSION...01/00Z NAM/GFS/EC in.

Dry northwest flow aloft has developed over the Pacific Northwest
with a flat long wave ridge offshore. Mostly clear skies prevail
over the area, except for some marine stratus along the coast from
Gold Beach south and possibly some fog in the Coquille Valley.

Low level flow has become northeasterly over the south Coast Range.
Onshore flow will return later today, but the northeast flow will
return Saturday night, and it will be stronger. RH recoveries will
be moderate over the area with local poor recoveries possible.
Inland highs today will be near normal in the Umpqua Basin, and
generally 3-5 degrees above normal over the remainder of the area.

The upstream ridge will weaken as short waves move over the top
of it, and flow aloft will become quasi-zonal Sunday. It will
remain roughly zonal into Tuesday, although a trough deepening to
the north will cause heights to drop a bit.

The thermal trough will be a bit stronger Sunday night and it will
move offshore again. This will bring strong east to northeast low
level flow to the area Sunday night into Monday morning with poor
to moderate humidity recoveries. A Fire Weather Watch has been
issued for this event, see PDXRFWMFR for details.

Inland high temperatures will be warmer Sunday, generally 5-10
degrees above normal. Brookings will be well above normal with
highs near 80 degrees. Monday highs will be a few degrees cooler
than the Sunday highs.

A stronger long wave trough will dig offshore Tuesday and flow
aloft will become southwesterly. Northeasterly low level flow will
return Monday night and Tuesday night, but it will be significantly
weaker. What remains of the thermal trough will move inland
Wednesday. Inland highs will continue to warm, and Tuesday and
Wednesday now look to be the warmest days with highs around 10
degrees above normal. Thursday highs inland will be about 5
degrees cooler than the Wednesday highs.

The trough will be slow to progress, and the models currently
forecast it to move onshore next Friday. The GFS continues to be
a bit faster with this feature than the EC, but both models have
the same general scenario. The trough will weaken as it move
onshore, and flow aloft will be pretty much zonal through next
weekend.

The first front associated with this trough will also move onshore
next Friday, and that will bring the next chance of precipitation
to the area. The cooling trend that started Thursday will continue
into Friday, then the Saturday highs will be similar to the Friday
highs. Another front may move onshore next Sunday, but the models
indicate it will be weak and the associated precipitation will
remain north of the Medford CWA.

-Stockton

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Fire Weather Watch from this evening through Monday morning for
     ORZ619-620.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday for PZZ356-376.
     Gale Warning from 2 PM this afternoon to 5 AM PDT Tuesday for
     PZZ356-376.
     Small Craft Advisory until 5 AM PDT Tuesday for PZZ350-370.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:00 AM PDTGale WarningMFR4 days

Nearby

Red Flag Warnings in Oregon, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.